LINKEDINCOMMENTMORE

Dear Dr. Roach: My husband has Type 2 diabetes, and is on warfarin. He has a problem with diarrhea, and takes medicine for high blood pressure, kidney and bladder problems, and high cholesterol.

When it comes to his diet, I’m lost. There is so much he can’t eat with his diabetes, and he can eat very few greens with warfarin. If he eats artificial sweeteners, his diarrhea worsens. Can you suggest a diet?

P.D.

Dear P.D.: There is a misconception that having diabetes restricts diet excessively; it does not. I recommend a diet for people with diabetes that is similar to the one I recommend for anyone. The details, in brief:

A large proportion of energy from vegetables, whole grains, legumes and fruits.

Adequate amounts (10 to 25 percent) of protein from fish, soy, nuts, seeds and lean meats and eggs if desired.

Choosing healthy fats (mono- and polyunsaturated) and minimizing unhealthy ones (saturated fats and trans fats).

Little refined sugar and processed carbohydrates.

Consuming foods together changes the way the body metabolizes them. For example, nuts, being high in healthy fats and protein, slow down absorption of carbohydrates, making it easier for the body to deal with the sugar in the meal.

There is another misconception that greens are not allowed for patients taking warfarin (Coumadin). Greens are high in vitamin K, and warfarin blocks vitamin K, leading to decreased clotting factors in the blood. The correct amount of warfarin depends on the amount of vitamin K taken in. So the key is consistency — having about the same amount of greens and other vitamin K-containing foods every day. However, your husband certainly should let his provider know that he will be gradually increasing intake of these healthy foods so his blood tests can be checked more frequently and the dose of warfarin adjusted if necessary.

I think your husband would benefit from meeting with a dietician (you should, too, especially if you are doing meal planning and preparation). I have been reminded by several readers that choosing a registered dietician nutritionist ensures credentialing and education. A dietician can help personalize recommendations and assist you in constructing a healthier diet.

Dear Dr. Roach: My doctor has prescribed progesterone at 100 mg a day to help with mood swings. Is this safe to take, and if so, for how long? Does it increase my risk for cancer? I’m 77, in great shape, do lots of exercise and never had any surgeries, nor took hormone replacement.

A.B.

Dear A.B.: There are several forms of progesterone, and I’m assuming you take natural micronized progesterone, based on your dose. This dose protects against uterine cancer and doesn’t appear to hike risk of breast cancer or heart disease. It seems safe for long-term use.

However, its benefit for mood swings isn’t completely clear, although I am seeing it used more commonly for this.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1YxFUIT